Lithium, the third element of the period table of chemical elements, is a soft metal used to treat bipolar disorder. Though it is commonly associated with batteries and other electronic applications, it has been in use medically since the 1800s for treating a number of conditions, though it was banned in the United States for about 30 years prior to 1970 due to severe side effects and the risk of toxicity. Bipolar patients are considered to be at high risk of overdose, and lithium overdose is quite common, occurring about 10,000 times in the United States each year. It is sold under a number of various brand names as listed at MedlinePlus.
Pathophysiology of lithium toxicity
Lithium is only available for oral medical use. As such, it is absorbed through the gastrointestinal tract. The peak dosage absorbed in the body occurs 2 to 4 hours after the drug is taken. However, as pointed out by Medscape, in the presence of an overdose, the peak may be prolonged. The half-life of lithium is 12 to more than 24 hours (up to 36 hours in the elderly and chronic lithium users), and the symptoms of toxicity can require prolonged treatment.
Three types of lithium toxicity are seen – acute, acute-on-chronic, and chronic. In acute toxicity, the gastrointestinal tract is mostly affected because that is where the concentration of lithium is targeted. In acute-on-chronic, the patient has an upped dose that affects both the absorption point and the target, resulting in both gastrointestinal and neurological problems. In chronic toxicity, the patient has a high “body burden” of lithium and will display mostly neurological signs.
Symptoms of lithium overdose
The standard digestive symptoms occur: nausea, vomiting, cramping, and diarrhea. In acute toxicity, neurological symptoms may occur in the form of T-wave flattening on electrocardiogram or affected muscle movements. In chronic toxicity, renal and thyroid function may be affected (hypovolemia, hypothyroidism, polyuria). Common neurological manifestations are lethargy (i.e. tiredness), tremors, slurred speech, and confusion. If untreated, these can progress to altered mental status, seizure, and coma, potentially leading to a syndrome of irreversible lithium-effectuated neurotoxicity (SILENT). In this state the person exhibits cognitive impairment, cerebellar dysfunction, and peripheral neuropathy that affects the sensory and motor functions.
Other symptoms include vision problems, lightheadedness progressing to blackouts, incontinence, and twitches.
Treatment of lithium overdose
Patients exhibiting signs of lithium overdose are treated based on their symptoms. Serum levels of the metal may not aid in diagnosis but are generally monitored. In an emergency situation, care is taken to stabilize the patient. In a stable context, the patient’s heart and renal functions are monitored, waiting for the drug to clear the system. Seizures are controlled with sedatives.
The type of lithium drug used is also a consideration. For non-sustained released forms, the MHRA (Medical and health products regulatory agency) of the UK recommends gastric lavage. In this process, a tube is put down the throat and a neutralizing substance pumped into the stomach to bind the lithium (though activated charcoal is the common agent in gastric lavage, it does not work with lithium). It is best if performed within an hour of ingestion. Bowel irrigation with polyethylene glycol is another option, as well as hemodialysis – filtering the blood through mechanical kidneys outside the body.
However, the main emergency treatment for lithium dose is saline. Via an intravenous line, saline is used to dilute the lithium concentration in the blood and return the body from its hypovolemic state, preventing renal problems in the process. This increased blood volume increases the clearance rate for the drug based on its chemical properties.
Anyone who is on lithium and exhibiting signs of toxicity should seek professional medical help. Chronic toxicity can occur due to long-term dosage and is not necessarily due to a mistake by the patient.